Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 106, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 2, 2018, 5:17 AM CDT for Coffey County, Lyon County, Osage County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2018, 5:17 AM CDT (10:17 UTC)
- Expired
- Jun 2, 2018, 6:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Coffey County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 5:35 AM CDT | TSTM WND DMG | Burlington, KS | PHONE LINE KNOCKED DOWN BY WIND AT 10TH AND ALLEGHANET STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 10.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2011 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1778 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
307 WUUS53 KTOP 021017 SVRTOP KSC031-111-139-021100- /O.NEW.KTOP.SV.W.0106.180602T1017Z-180602T1100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 517 AM CDT SAT JUN 2 2018 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... Southern Osage County in east central Kansas... Coffey County in east central Kansas... Southeastern Lyon County in east central Kansas... * Until 600 AM CDT * At 517 AM CDT, a severe thunderstorm was located over Neosho Rapids, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Burlington, Lebo, Waverly, New Strawn, Quenemo, Melvern, Hartford, Neosho Rapids, Reading, Olivet, Beto Junction, John Redmond Reservoir and Melvern Lake. This includes Interstate 35 between mile markers 139 and 167. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3820 9604 3852 9603 3864 9551 3810 9552 TIME...MOT...LOC 1017Z 271DEG 25KT 3836 9597 HAIL...<.75IN WIND...60MPH $$
2 follow-up statements
385 WWUS53 KTOP 021036 SVSTOP Severe Weather Statement National Weather Service Topeka KS 536 AM CDT SAT JUN 2 2018 KSC031-111-139-021100- /O.CON.KTOP.SV.W.0106.000000T0000Z-180602T1100Z/ Osage-Coffey-Lyon- 536 AM CDT SAT JUN 2 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR SOUTHERN OSAGE...COFFEY AND SOUTHEASTERN LYON COUNTIES... At 536 AM CDT, a severe thunderstorm was located 5 miles southeast of Lebo, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Burlington, Lebo, Waverly, New Strawn, Quenemo, Melvern, Hartford, Neosho Rapids, Reading, Olivet, Beto Junction, John Redmond Reservoir and Melvern Lake. This includes Interstate 35 between mile markers 139 and 167. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3820 9604 3852 9603 3864 9551 3810 9552 TIME...MOT...LOC 1036Z 271DEG 25KT 3836 9580 HAIL...<.75IN WIND...60MPH $$
334
WWUS53 KTOP 021059 RRA
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
559 AM CDT SAT JUN 2 2018
KSC031-111-139-021109-
/O.EXP.KTOP.SV.W.0106.000000T0000Z-180602T1100Z/
Osage-Coffey-Lyon-
559 AM CDT SAT JUN 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OSAGE...COFFEY AND
SOUTHEASTERN LYON COUNTIES WILL EXPIRE AT 600 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until noon CDT for east
central Kansas.
LAT...LON 3820 9604 3852 9603 3864 9551 3810 9552
TIME...MOT...LOC 1059Z 271DEG 25KT 3836 9560
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:44 AM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 2, 3:44 AM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Topeka KS 344 AM CDT Sat Jun 2 2018 .SHORT TERM...(Today and tonight) Issued at 340 AM CDT Sat Jun 2 2018 Biggest story for the short term forecast period will continue to be the incoming MCS from Nebraska as it slowly moves into and through the area over the next 4-6 hour time frame and likely continues to weaken as it does so. Early this morning, an out-flow boundary began working into the region along the KS/NE state line around 0630-0700Z with an overall sub-severe line of convection trailing a bit behind the out-flow as evident on radar. Recent obs from CNK and MYZ have recorded wind gusts of 61 and 49 mph respectively with these storms as they track SSE. Some spotter reports align with this thinking as no damage and only gusty outflow winds have been reported in the 40-50 mph range (outside of the isolated gust from CNK airport). Some areas (mainly north of I-70) will probably see a quick 1-2 inches of much needed rainfall by sunrise. Otherwise, a batch of elevated showers and storms have formed ahead of the line in response to isentropic ascent associated with the LLJ and have been further stabilizing the atmosphere storms are moving into making it harder for the line to keep any organization. Showers and few storms may linger through the mid morning hours, especially over far eastern sections of the forecast area into the the KC metro area. The surface synoptic boundary should move through mid to late morning as the upper trough advances to the east. This will dry out the area and subsidence will take over. Pleasant conditions settle into the area with highs in the low 80s held down a bit by CAA with some breezy conditions into the late afternoon. Overnight lows tonight should be very pleasant in the 50s. With a dry airmass and T/Td spreads large enough, not expecting fog as winds keep the low boundary layer slightly mixed as well. Sunday should be another pleasant day with highs again into the middle 80s as heights rebound slightly but an a northerly component to the wind again keeps temps from being more near the 90 range. .LONG TERM...(Sunday through Friday) Issued at 340 AM CDT Sat Jun 2 2018 The week ahead will see a low amplitude trough emerge from the Rockies on Monday, but have kept precip chances low with lift not expected to be too great and dewpoints still in the 50s. Overall broader ridging builds in for the week with temps returning to the 90s and another small chance of needed precipitation late Wednesday into Thursday as there seems to be a bit more consistency in the idea that decaying convection may make it to the area from the High Plains region. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1149 PM CDT Fri Jun 1 2018 Will go ahead with at TSRA mention at TOP and MHK but confidence in specifics even in this relatively short term forecast is low. Still seems better chances are in the eastern terminals so no prevailing TS at MHK yet. Little changes to remainder of forecast. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Drake LONG TERM...Drake AVIATION...65
Hazardous weather outlook, Jun 2, 3:53 AM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 353 AM CDT Sat Jun 2 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-030900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 353 AM CDT Sat Jun 2 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Mostly non-severe thunderstorms continue over the entire area through about mid morning time frame. Gusty outflow winds, lightning and locally heavy rain will be the primary concerns. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 2, 2:08 AM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
208 AM CDT SAT JUN 2 2018
KSZ008>012-020>024-020800-
Republic-Clay-Pottawatomie-Cloud-Brown-Riley-Jackson-Washington-
Nemaha-Marshall-
208 AM CDT SAT JUN 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...NORTHERN
POTTAWATOMIE...NEMAHA...NORTHERN JACKSON...REPUBLIC...WASHINGTON...
SOUTHWESTERN BROWN...NORTHERN CLAY...NORTHERN CLOUD AND MARSHALL
COUNTIES UNTIL 300 AM CDT...
At 206 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Axtell to near Republic to
Portis. Movement was southeast at 35 mph.
Half inch hail and winds of 40 TO 50 mph will be possible with these
storms.
Locations impacted include...
Concordia, Clay Center, Holton, Marysville, Sabetha, Seneca,
Belleville, Horton, Washington, Blue Rapids, Westmoreland, Blaine,
Frankfort, Clyde, Onaga, Hanover, Waterville, Clifton, Centralia and
Linn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to ponding of water on roads. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3994 9793 3999 9782 4000 9580 3965 9550
3965 9556 3942 9557 3942 9559 3939 9559
3938 9734 3955 9793
TIME...MOT...LOC 0706Z 326DEG 30KT 3998 9617 3994 9778 3955 9868Special weather statement, Jun 2, 2:56 AM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
256 AM CDT SAT JUN 2 2018
KSZ008>012-020>024-026-034>036-038-039-020900-
Republic-Shawnee-Clay-Pottawatomie-Dickinson-Brown-Washington-Nemaha-
Wabaunsee-Geary-Cloud-Jefferson-Riley-Jackson-Ottawa-Marshall-
256 AM CDT SAT JUN 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR POTTAWATOMIE...JACKSON...CLOUD...
SOUTHERN MARSHALL...JEFFERSON...NORTHERN DICKINSON...GEARY...RILEY...
SHAWNEE...WABAUNSEE...OTTAWA...SOUTHERN NEMAHA...SOUTHERN REPUBLIC...
SOUTHERN WASHINGTON...BROWN AND CLAY COUNTIES UNTIL 400 AM CDT...
At 255 AM CDT, trained weather spotters reported strong thunderstorms
along a line extending from near Highland to near Havensville to
Scottsville. Movement was southeast at 40 mph.
Winds of 40 to 50 mph are occurring with these storms.
Locations impacted include...
Topeka, Manhattan, Junction City, Abilene, Concordia, Wamego, Clay
Center, Holton, Hiawatha, Minneapolis, Horton, Valley Falls,
Rossville, Oskaloosa, Blue Rapids, Alma, Westmoreland, Blaine,
Tecumseh and St. Marys.
This includes the following highways...
Interstate 70 between mile markers 267 and 355.
Kansas Turnpike between mile markers 166 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to ponding of water on roads. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3969 9793 3967 9614 4000 9534 3965 9534
3965 9556 3942 9557 3942 9518 3914 9518
3906 9550 3891 9550 3887 9558 3888 9737
3896 9737 3896 9775 3939 9793
TIME...MOT...LOC 0755Z 333DEG 34KT 3984 9531 3949 9605 3954 9795Local storm report, Jun 2, 3:06 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
306 AM CDT SAT JUN 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 AM TSTM WND GST CONCORDIA AIRPORT 39.55N 97.65W
06/02/2018 M61 MPH CLOUD KS ASOS
&&
BDRAKESpecial weather statement, Jun 2, 3:53 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
353 AM CDT SAT JUN 2 2018
KSZ021>024-026-034>040-054>056-020945-
Shawnee-Clay-Pottawatomie-Dickinson-Franklin-Wabaunsee-Geary-Lyon-
Jefferson-Douglas-Riley-Jackson-Osage-Ottawa-Morris-
353 AM CDT SAT JUN 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...OSAGE...
POTTAWATOMIE...JACKSON...NORTHERN LYON...JEFFERSON...DICKINSON...
GEARY...RILEY...MORRIS...SHAWNEE...WABAUNSEE...OTTAWA...DOUGLAS AND
SOUTHERN CLAY COUNTIES UNTIL 445 AM CDT...
At 352 AM CDT, emergency management reported strong thunderstorms
along a line extending from near Winchester to 6 miles northeast of
Silver Lake to 3 miles west of Bennington. Movement was southeast at
30 mph.
Wind gusts up to 50 mph are occurring with these storms.
Locations impacted include...
Topeka, Lawrence, Manhattan, Emporia, Junction City, Ottawa, Abilene,
Baldwin City, Wamego, Holton, Osage City, Herington, Council Grove,
Minneapolis, Carbondale, Valley Falls, Rossville, Oskaloosa, Alma and
Westmoreland.
This includes the following highways...
Interstate 35 between mile markers 159 and 198.
Interstate 70 between mile markers 267 and 355.
Kansas Turnpike between mile markers 129 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to ponding of water on roads. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3845 9507 3843 9635 3852 9635 3852 9693
3861 9693 3861 9737 3896 9737 3896 9768
3926 9784 3954 9557 3942 9557 3942 9518
3897 9519 3895 9509 3899 9506 3898 9506
TIME...MOT...LOC 0852Z 325DEG 26KT 3934 9532 3914 9575 3902 9766Local storm report, Jun 2, 4:37 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
437 AM CDT SAT JUN 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 AM TSTM WND GST LAWRENCE AIRPORT 39.02N 95.22W
06/02/2018 M60 MPH DOUGLAS KS ASOS
&&
BDRAKESpecial weather statement, Jun 2, 4:41 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
441 AM CDT SAT JUN 2 2018
KSZ026-038>040-054>056-058-059-021030-
Coffey-Wabaunsee-Shawnee-Lyon-Jefferson-Douglas-Franklin-Osage-
Anderson-
441 AM CDT SAT JUN 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...SOUTHERN JEFFERSON...
SHAWNEE...WABAUNSEE...ANDERSON...DOUGLAS...OSAGE...COFFEY AND LYON
COUNTIES UNTIL 530 AM CDT...
At 440 AM CDT, local law enforcement reported strong thunderstorms
along a line extending from 4 miles northeast of Vinland to near
Dunlap. Movement was southeast at 40 mph.
Wind gusts around 50 mph will be possible with these storms.
Locations impacted include...
Topeka, Lawrence, Emporia, Ottawa, Baldwin City, Garnett, Osage City,
Burlington, Carbondale, Oskaloosa, Alma, Eskridge, Tecumseh, Eudora,
Richland, Wellsville, Dover, Silver Lake, Auburn and Overbrook.
This includes the following highways...
Interstate 35 between mile markers 128 and 198.
Interstate 70 between mile markers 330 and 355.
Kansas Turnpike between mile markers 118 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to ponding of water on roads. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3817 9596 3817 9633 3874 9635 3874 9637
3904 9639 3927 9518 3897 9519 3898 9516
3895 9509 3898 9508 3899 9506 3898 9506
3804 9508 3804 9596
TIME...MOT...LOC 0940Z 334DEG 35KT 3887 9511 3858 9634The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 1:27 AM CDT | Special Weather Statement | TOP | Marshall, Republic, Washington | 33 min |
| Jun 2, 2:08 AM CDT | Special Weather Statement | TOP | Cloud, Jackson, Marshall, Nemaha, Republic, Washington | 52 min |
| Jun 2, 2:56 AM CDT | Special Weather Statement | TOP | Brown, Clay, Cloud, Geary, Jackson, Jefferson and 5 more | 64 min |
| Jun 2, 3:53 AM CDT | Special Weather Statement | TOP | Dickinson, Douglas, Franklin, Geary, Jackson, Jefferson and 8 more | 52 min |
| Jun 2, 4:41 AM CDT | Special Weather Statement | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage and 2 more | 49 min |
| Jun 2, 5:34 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 26 min |
| Jun 2, 5:58 AM CDT | Special Weather Statement | TOP | Anderson, Coffey, Franklin | 32 min |
| Jun 2, 6:34 AM CDT | Special Weather Statement | TOP | Anderson | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.